Acetaminophen, dextromethorphan, and diphenhydramine

Name: Acetaminophen, dextromethorphan, and diphenhydramine

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Measure liquid medicine with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

Stop taking the medicine and call your doctor if you still have a fever after 3 days, or you still have pain after 10 days (or 5 days if treating a child). Also call your doctor if your symptoms get worse, or if you have any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What should I avoid while taking this medicine?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects of diphenhydramine.

This medication may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Usual Pediatric Dose for Cold Symptoms

Acetaminophen/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL:
>=12 yrs: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.
>=6 yrs to <12 yrs: 5 mL orally every 4 to 6 hours not to exceed 6 doses daily.

Usual Pediatric Dose for Influenza

Acetaminophen/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL:
>=12 yrs: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.
>=6 yrs to <12 yrs: 5 mL orally every 4 to 6 hours not to exceed 6 doses daily.

Renal Dose Adjustments

Data not available

Dialysis

Data not available

Acetaminophen / dextromethorphan / diphenhydramine Pregnancy Warnings

Acetaminophen/dextromethorphan/diphenhydramine has not been formally assigned to a pregnancy category by the FDA. Acetaminophen has not been formally assigned to pregnancy category by the FDA. It is routinely used for short-term pain relief and fever in all stages of pregnancy. Acetaminophen is believed to be safe in pregnancy when used intermittently for short durations. Acetaminophen should only be given during pregnancy when need has been clearly established. Dextromethorphan has been assigned to pregnancy category C by the FDA. A teratogenic effect has been demonstrated in chicken embryos. There are no controlled data in human pregnancy. Dextromethorphan is only recommended for use during pregnancy when benefit outweighs risk. Diphenhydramine has been assigned to pregnancy category B by the FDA. Animal studies have failed to reveal teratogenicity. The Collaborative Perinatal Project reported 595 first-trimester exposures and 2,948 exposures anytime during pregnancy. No relationship was found to large categories of malformations. Possible associations with individual malformation were found. One study reported a statistical relationship between diphenhydramine use in the first trimester and cleft palate. One case of withdrawal in an infant whose mother ingested 150 mg per day of diphenhydramine has been reported. This infant developed tremor on the fifth day of life which was treated with phenobarbital. Diphenhydramine is only recommended for use during pregnancy when benefit outweighs risk.

(web3)